Anticoagulants a factor for thrombosis?

Next time you’re on a long car trip, check your legs to see if one is redder or warmer than the other. Or if your calf or thigh begins to ache. These could be symptoms of deep vein thrombosis, especially if you’re genetically predisposed. Inactivity can cause the condition and blood thinners like heparin or warfarin are generally used as treatment (1).

But while we understand that hypercoagulation can be a factor for thrombosis, it’s important to note that anticoagulants can also potentially cause thrombosis. Oral anticoagulants can increase severity of bleeding, which can exacerbate intracerebral hemorrhage leading to significantly higher risk of a thromboembolic events (2).

Exercise and take your fish oil softgels!

References

1. WebMD. Deep vein thrombosis: Topic overview. Available at: http://www.webmd.com/heart-disease/tc/deep-vein-thrombosis-topic-overview.

2. Goldstein JN, Fazen LE, Wendell L et al. Risk of thromboembolism following acute intracerebral hemorrhage. Neurocrit Care 2009;10:28-34.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: